Nebraska, 2018

Flash Flooding and Flood in Nebraska, June 19, 2018

June 19, 2018 · NWS OAX · 5 events in 3 counties and zones

An intense weather system moved very slowly through the mid Missouri Valley, contributing to the development of widespread thunderstorms that produced heavy rainfall during the early-morning hours. The heaviest rainfall occurred over Jefferson County where 6 to 8 amounts resulted in considerable flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An intense weather system moved very slowly through the mid Missouri Valley, contributing to the development of widespread thunderstorms that produced heavy rainfall during the early-morning hours. The heaviest rainfall occurred over Jefferson County where 6 to 8 amounts resulted in considerable flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 19, 3:04 AM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 19, 3:04 AM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
404 AM CDT Tue Jun 19 2018

.SHORT TERM...(Today through Thursday)
Issued at 345 AM CDT Tue Jun 19 2018

Forecast concerns will be heavy rain and flash flooding due to
multiple rounds of precipitation as the upper level storm system
moves little between now and Tuesday night and different parts of
the forecast area have a flash flood risk at different times over
the next few days.

Water vapor satellite imagery highlights a moisture plume that
extends from tropical depression Carlotta over Central America
northward across Texas into the Central Plains then eastward across
the Lower Great Lakes toward PA/NY.  GOES Total Precipitable Water
as a percentage of normal shows this swatch of 150-200% especially
from Nebraska toward WI to New England.

Parts of the forecast area received 1 to 3 inches of rain and that
includes 3.4 inches at Kennard in Washington County and 2.88 inches
here at the NWS in Valley.

In the very short term this morning, we have a couple of areas of
storms.  One area is moving into western Iowa while and another is
in northeast CO western Nebraska.  The first short wave continues to
push east. The RAP/HRRR are in good agreement that thunderstorms
are forecast to redevelop in parts of southeast Nebraska and
southwest Iowa this morning in thickness diffluent area where
moisture is pooled with very high h7 moisture and low level winds
have veered overnight. Localized heavy rains are possible with
these storms. The storms should generally be south of the flash
flood watch, thus have canceled the FFA that was due to expire at
18Z.

There is a slight shift of the 2.0 inch PWAT to Iowa by 12Z, however
by 00Z this extends westward into Nebraska and Iowa before shifting
eastward again by 12Z Wednesday.  PWATs remain high from around 1.5
to 2.0 inches through much of the short term forecast.

The areas that are wetter and have had above normal rainfall over
the last few weeks are areas along and north of the Platte
River...and parts of eastern Nebraska near the Missouri River into
southwest Iowa. Drier conditions include parts of the Saunders
and western Douglas Co. (although here at the NWS office we wiped
out a big deficit today) into the rest of southeast Nebraska save
for the counties near the Missouri. Flash flood guidance is in the
1 to 3 inch rain for 1 to 6hrs and the drier areas it is 2 to
nearly 4 inches. The issue is that with this airmass, 3 inches of
rain can fall in a short amount of time.

Considered a flash flood watch for areas from Platte County to
Washington County into Iowa southward. Southeast Nebraska and
southwest Iowa are at risk this afternoon and evening due to the
slow storm movement and heavy rainfall potential. Areas farther
north are at risk for flash flooding due to better antecedent
conditions and the next shortwave with substantial mid and upper
level support and abundant moisture available. Since the initial
area of concern does not have favorable antecedent wet soils, have
held off on the flash flood watch. This should give the next
shift some time to further assess where the best potential for
flash flooding is.

There is a severe weather threat again this afternoon and evening
with the storms due to heating into the 90s across the southern
parts of the forecast area, instability increases to 4000-5000J/kg and
steep low level lapse rates around 8.5 deg c/km are expected.

As the closed low pressure system moves into Nebraska additional,
more widespread rains are expected, exacerbating locations that
received rainfall over the last couple of days. Additional rains
occur Thursday, although the coverage is not as great.

.LONG TERM...(Thursday night through Monday)
Issued at 345 AM CDT Tue Jun 19 2018

During the extended, Friday, the closed low has finally pushed
far enough to the east where any precipitation is negligible and
there is a break in the rain through Friday night. A shortwave
trough will drop in on the backside with rain chances returning
Saturday afternoon for parts of the area. Spotty precipitation
lingers Sunday. The GFS/EC diverge for Monday as yet a third
closed h5 low pressure system is somewhere from from northeast
Colorado or South Dakota/Nebraska. This will be the difference
between being dry or under the precipitation shield. The current
blend used does have scattered rain chances in. As a result of
the active pattern and the track of the storm systems, below
temperatures can be expected.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1135 PM CDT Mon Jun 18 2018

SCT TSRA should be around KOMA for a few hours with then small
chances into the early morning hours. Chances are a little lower
at KLNK with activity more isolated and even less for KOFK. Some
MVFR or possibly even IFR ceilings are possible at KOFK for later
tonight into Tuesday morning. TSRA chances look fairly low until
mid afternoon, then they will increase and continue through the
evening. Outside of TSRA, expect mainly VFR conditions for KOMA
and KLNK.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Zapotocny
LONG TERM...Zapotocny
AVIATION...Miller
Hazardous weather outlook, Jun 19, 3:29 AM CST, 51 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
429 AM CDT Tue Jun 19 2018

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-192330-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
429 AM CDT Tue Jun 19 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

Isolated to scattered strong to severe thunderstorms are expected
over portions of eastern Nebraska and southwest Iowa this morning
and again this afternoon and tonight. Locally heavy rain, damaging
winds, and lightning will be the primary hazards. An isolated
tornado and some hail cannot be ruled out though due to the very
unstable conditions developing this afternoon.

The storms this morning and this afternoon should mostly be over
southeast Nebraska and southwest iowa with additional storms
developing after 4pm and tonight over a larger area of eastern
nebraska and western Iowa.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances will remain in the forecast Wednesday and
Thursday. Periods of heavy rain are possible. Thunderstorm chances
return to part of the area Saturday and Saturday nigh and last
into early next week.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation may be needed for parts of the area on
in southeast Nebraska and possibly southwest Iowa this afternoon
and tonight.

Zapotocny

In the hours before

Special weather statement, Jun 18, 10:59 PM CST, 5 hours 21 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1159 PM CDT MON JUN 18 2018

IAZ055-069-079-NEZ045-052-053-067-190530-
Pottawattamie IA-Mills IA-Harrison IA-Cass NE-Sarpy NE-Washington NE-
Douglas NE-
1159 PM CDT MON JUN 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MILLS...WESTERN
POTTAWATTAMIE...SOUTHEASTERN HARRISON...NORTHEASTERN SARPY...
SOUTHEASTERN WASHINGTON...EASTERN DOUGLAS AND NORTHEASTERN CASS
COUNTIES UNTIL 1230 AM CDT...

At 1158 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Fort Calhoun to near
Papillion. Movement was northeast at 40 mph.

Winds in excess of 40 mph and heavy rain will be possible with these
storms.

Locations impacted include...
Omaha, Council Bluffs, Bellevue, Papillion, La Vista, Ralston, Cedar
Creek, Offutt AFB, Carter Lake, Crescent, Lake Manawa State Park,
Camp Maha, Hitchcock Nature Center and Narrows River Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rain is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4155 9570 4115 9572 4101 9612 4142 9607
TIME...MOT...LOC 0458Z 229DEG 35KT 4137 9601 4113 9605

MILLER
Special weather statement, Jun 18, 11:48 PM CST, 4 hours 32 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1248 AM CDT TUE JUN 19 2018

IAZ079-090-NEZ067-068-190615-
Mills IA-Fremont IA-Cass NE-Otoe NE-
1248 AM CDT TUE JUN 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FREMONT...WESTERN
MILLS...NORTHEASTERN OTOE AND EASTERN CASS COUNTIES UNTIL 115 AM
CDT...

At 1248 AM CDT, Doppler radar was tracking a strong thunderstorm near
Murray, or 21 miles south of Omaha, moving northeast at 30 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Plattsmouth, Glenwood, Pacific Junction, Murray, Union, Nehawka,
Tabor, Thurman and Randolph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4075 9596 4097 9605 4115 9573 4077 9548
TIME...MOT...LOC 0548Z 245DEG 24KT 4095 9593

KERN
Special weather statement, Jun 18, 11:59 PM CST, 4 hours 21 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1259 AM CDT TUE JUN 19 2018

IAZ069-079-080-090-091-190645-
Pottawattamie IA-Mills IA-Page IA-Fremont IA-Montgomery IA-
1259 AM CDT TUE JUN 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FREMONT...
MONTGOMERY...MILLS...SOUTHEASTERN POTTAWATTAMIE AND NORTHERN PAGE
COUNTIES UNTIL 145 AM CDT...

At 1259 AM CDT, Doppler radar was tracking a strong thunderstorm near
Malvern, or 26 miles southeast of Omaha, moving northeast at 35 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Red Oak, Shenandoah, Oakland, Villisca, Malvern, Treynor, Carson,
Essex, Stanton, Farragut, Emerson, Elliott, Riverton, Macedonia,
Silver City, Henderson, Randolph, Hastings, Grant and Imogene.

LAT...LON 4069 9558 4119 9573 4139 9517 4135 9515
      4116 9516 4116 9493 4079 9493
TIME...MOT...LOC 0559Z 237DEG 29KT 4104 9559

KERN
Local storm report, Jun 19, 4:10 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
510 AM CDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 AM     HEAVY RAIN       3 NNE BOYS TOWN         41.31N 96.11W
06/19/2018  M2.49 INCH       DOUGLAS            NE   TRAINED SPOTTER

            127TH & FORT. - STORM TOTAL THROUGH 445AM.

&&

CZ
Local storm report, Jun 19, 4:13 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
513 AM CDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     HEAVY RAIN       1 WNW VALLEY            41.32N 96.37W
06/19/2018  M2.88 INCH       DOUGLAS            NE   OFFICIAL NWS OBS

            NWS VALLEY/OMAHA OFFICE.

&&

CZ

The radar

The Grand Island radar (KUEX), 109 km away, was scanning. The volume nearest the first event began at 10:20 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind, 1 flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
June 19, 4:20 AM CST
Where
Jefferson County, Fairbury Arpt
Measured
64 kt (74 mph) measured gust
Reported by
Emergency Manager
Coordinates
40.180, -97.170

Flood, Douglas

When
June 19, 7:48 AM CST to 10:00 AM CST
Where
Douglas County, 1.7 mi ENE of Waterloo to 2.05 mi NE of Waterloo
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.290, -96.270

Thunderstorms dropped 1 1/2 to 2 1/4 inches of rain over western Douglas County on the night of the 19th that caused water to go over Nebraska Highway 64 near Waterloo. |This caused the highway to be closed.

Hail, Jefferson

When
June 19, 4:20 PM CST
Where
Jefferson County, 1.74 mi SE of Gladstone
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.150, -97.280

Flash Flood, Lancaster

When
June 19, 5:05 PM CST to 8:00 PM CST
Where
Lancaster County, 0.9 mi S of Hanlon to 0.79 mi S of Hanlon
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.657, -96.668

Two to three inches of rain caused water to go over the roadway at 40th and Roca Road south of Lincoln.

Flash Flood, Jefferson

When
June 19, 5:43 PM CST to 8:00 PM CST
Where
Jefferson County, 3.75 mi WSW of Gladstone to 1.75 mi SW of Reynolds
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.149, -97.365

Gravel roads in and around Reynolds impassable as they were covered by water. Some bridges were covered with water. 4 to 8 1/2 inches of rain fell across the area west of Fairbury and around Reynolds that caused flash flooding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771615, 771613, 771614, 771611, 771612.